Catastrophic Antiphospholipid Antibody Syndrome in a Woman with Recent Renal Transplant

1University of Michigan, Ann Arbor, Ml
2University of Michigan, Ann Arbor, Ml

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 359

Case Presentation:

A 50‐year‐old woman with a history of systemic lupus erythematosus, HIT, antiphospholipid antibody syndrome (APAS), s/p renal transplant, was admitted for urosepsis and severe left leg and back pain. Treatment included IV antibiotics for a lactobacillus UTI. On admission, her crealinine was 19 mg/dL [baseline). An argatroban dip was started for a subtherapeutic INR of 1.7. On day 3. her creatinine rose to 2.3 mg/dL, and her leg and back pain worsened in severity. Plain films and MRI were nondiagnostic. On day 8, her platelets decreased to 16 K/mm3 and creatinine spiked to 4.4 mg/dL. Nephrology was consulted and was concerned for inadequate perfusion versus rejection. Given her history of APAS, HIT, anc SLE with acute renal failure and sudden thrombocytopenia, concern was raised for catastrophic antiphospholipid antibody syndrome (CAPS) versus rejection Concurrent pancytopenia developed with declining creatinine. IV steroids were started empirically. A peripheral smear showed numerous schistocytes consistent with a microangiopathic process, supporting a diagnosis of CAPS. IVIG and Rituxan were added next for CAPS; plasma exchange was not started, as there was some concern for bleeding. Hemodialysis was started on day 12 for worsened renal failure, volume overload with systolic blood pressure greater than 200 mmHg. On day 14 the patient developed new right upper‐extremity paresis. Plasma exchange was Then initiated for CAPS. Imaging was consistent with posterior reversible encephalopathy syndrome. A transplant nephrectomy was performed; pathology showed pyelonephritis and widespread glomerulomicroangiopalhic changes, consistent with CAPS. Unique to patient's presentation was the sole renal involvement rather than multiple organs.

Discussion:

CAPS (Asherson's syndrome) is characterized by diffuse thrombotic microvascular changes usually affecting small vessels; it is seen in less than 1% of APAS patients but has a 50% mortality. CAPS is common in SLE, 45%, and in primary APAS, 49.9%. It is hypothesized that beta‐2 glycoprotein antigen complexes with TLR/IL‐1 family receptors, cause nuclear factor kappa B induction of an inflammatory endothelial phenotype similar to that induced by lipopolysaccharide. Affected organs are 70% renal, 66% pulmonary, 60% brain, 52% heart, and 47% skin. The highest mortality is seen in cases with cardiac and pulmonary involvement. Triggers may be seen in 60% of patients; 22% infection, 13% trauma, 7.2% anticoagulation withdrawal, and 13.9% others. Treatment consists of high‐dose steroids with IVIG and plasma exchange. Benefit has been seen using Rituxan for patients with severe thrombocytopenia.

Conclusions:

CAPS is a rare but catastrophic complication of antiphospholipid antibody syndrome. Because of the need for rapid recognition and initiation of treatment for CAPS, it is important for hospitalists to be aware of this potential diagnosis.

Author Disclosure:

D. Stephenson, none; A. Dave, none.

To cite this abstract:

Stephenson D, Dave A. Catastrophic Antiphospholipid Antibody Syndrome in a Woman with Recent Renal Transplant. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 359. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/catastrophic-antiphospholipid-antibody-syndrome-in-a-woman-with-recent-renal-transplant/. Accessed August 24, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.